Reported Adverse Drug Reaction Cases
- Kanji Z, Sunderji R, Gin K. Amiodarone-induced pulmonary toxicity. Pharmacotherapy 1999; 19: 1463-6.
- Health Insurance Commission. Pharmaceutical Benefit Schedule Item Statistics [cited 2001 Jan 3]. Available from: URL: http://www.medicareaustralia.gov.au/statistics/dyn_pbs/forms/pbs_tab1.shtml
Amiodarone and pulmonary toxicity
Amiodarone (Aratac, Cardinorm, Cordarone X) is an antiarrhythmic agent which is available on the PBS as a restricted benefit item for the treatment of "severe cardiac arrhythmias". ADRAC regularly receives reports of suspected adverse reactions to amiodarone; in the year 2000 there were 61 reports, and in 2001 there were 74 reports, including 5 deaths.
Since 1981, there have been 31 reports to ADRAC of deaths in association with amiodarone use, 17 of which have involved pulmonary events (pulmonary fibrosis 8, pulmonary infiltration 5, pneumonitis 2, pulmonary effusion 1, respiratory failure 1).
An illustrative case is that of an 84 year old male with a history of ischaemic heart disease, and aortic and mitral stenosis, who had a pacemaker. He had been taking amiodarone for 6 months to control tachyarrhythmias when he presented with progressive dyspnoea. A CT scan suggested pulmonary fibrosis. Amiodarone was ceased but despite treatment with pulsed methylprednisolone and high dose oral prednisolone, he died.
Although commonly insidious in onset, amiodarone-induced pulmonary toxicity may develop rapidly. The lowest effective dose should be used, and patients should be instructed to report any dyspnoea or non-productive cough.1 Amiodarone also has other toxicities including hepatotoxicity which can cause cirrhosis and hepatic failure, cardiovascular effects including bradycardia and tachycardia, skin reactions including photosensitivity and discolouration, neurotoxicity including ataxia and peripheral neuropathy, as well as both corneal deposits and hyper- and hypothyroidism.
Amiodarone has unique properties for the treatment of difficult cardiac arrhythmias and its use is increasing - from 150,305 PBS/RPBS prescriptions dispensed in 1995 to 360,063 in 2000.2 It is particularly important for prescribers and patients to be aware of the risk of pulmonary toxicity and the presence of dyspnoea or cough should be investigated immediately.